Recurrence of post-traumatic stress disorder symptoms after initiation of antiretrovirals including efavirenz: A report of two cases

Alejandro Moreno, C. Labelle, J. H. Samet

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Background. Some antiretrovirals has been reported to cause a wide range of psychiatric symptoms. However, reappearance of post-traumatic stress disorder (PTSD) symptoms has not been described in relation to these medications. Design. Case report. Settings. The Boston Medical Center, a tertiary care academic centre. Findings. Two HIV-infected refugees re-experienced symptoms of PTSD after starting therapy with efavirenz (EFV) and zidovudine (ZDV). The two patients had no typical factors present to account for the PTSD exacerbation. In both patients, the symptoms of PTSD gradually subsided to baseline within the first 4 weeks of antiretroviral treatment. Conclusions. We believe that EFV, a non-nucleoside reverse transcriptase inhibitor, with ZDV, may be manifesting its known neuropsychiatric toxicities in a heretofore unreported presentation of PTSD exacerbation.

Original languageEnglish (US)
Pages (from-to)302-304
Number of pages3
JournalHIV Medicine
Volume4
Issue number3
DOIs
StatePublished - Jul 2003

Fingerprint

efavirenz
Post-Traumatic Stress Disorders
Recurrence
Zidovudine
Refugees
Reverse Transcriptase Inhibitors
Tertiary Care Centers
Psychiatry
HIV

Keywords

  • Efavirenz
  • HIV infection
  • Post-traumatic stress disorder
  • Torture

ASJC Scopus subject areas

  • Virology
  • Medicine(all)
  • Immunology

Cite this

Recurrence of post-traumatic stress disorder symptoms after initiation of antiretrovirals including efavirenz : A report of two cases. / Moreno, Alejandro; Labelle, C.; Samet, J. H.

In: HIV Medicine, Vol. 4, No. 3, 07.2003, p. 302-304.

Research output: Contribution to journalArticle

@article{b3a495a320484010ab54834358536ba9,
title = "Recurrence of post-traumatic stress disorder symptoms after initiation of antiretrovirals including efavirenz: A report of two cases",
abstract = "Background. Some antiretrovirals has been reported to cause a wide range of psychiatric symptoms. However, reappearance of post-traumatic stress disorder (PTSD) symptoms has not been described in relation to these medications. Design. Case report. Settings. The Boston Medical Center, a tertiary care academic centre. Findings. Two HIV-infected refugees re-experienced symptoms of PTSD after starting therapy with efavirenz (EFV) and zidovudine (ZDV). The two patients had no typical factors present to account for the PTSD exacerbation. In both patients, the symptoms of PTSD gradually subsided to baseline within the first 4 weeks of antiretroviral treatment. Conclusions. We believe that EFV, a non-nucleoside reverse transcriptase inhibitor, with ZDV, may be manifesting its known neuropsychiatric toxicities in a heretofore unreported presentation of PTSD exacerbation.",
keywords = "Efavirenz, HIV infection, Post-traumatic stress disorder, Torture",
author = "Alejandro Moreno and C. Labelle and Samet, {J. H.}",
year = "2003",
month = "7",
doi = "10.1046/j.1468-1293.2003.00160.x",
language = "English (US)",
volume = "4",
pages = "302--304",
journal = "HIV Medicine",
issn = "1464-2662",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Recurrence of post-traumatic stress disorder symptoms after initiation of antiretrovirals including efavirenz

T2 - A report of two cases

AU - Moreno, Alejandro

AU - Labelle, C.

AU - Samet, J. H.

PY - 2003/7

Y1 - 2003/7

N2 - Background. Some antiretrovirals has been reported to cause a wide range of psychiatric symptoms. However, reappearance of post-traumatic stress disorder (PTSD) symptoms has not been described in relation to these medications. Design. Case report. Settings. The Boston Medical Center, a tertiary care academic centre. Findings. Two HIV-infected refugees re-experienced symptoms of PTSD after starting therapy with efavirenz (EFV) and zidovudine (ZDV). The two patients had no typical factors present to account for the PTSD exacerbation. In both patients, the symptoms of PTSD gradually subsided to baseline within the first 4 weeks of antiretroviral treatment. Conclusions. We believe that EFV, a non-nucleoside reverse transcriptase inhibitor, with ZDV, may be manifesting its known neuropsychiatric toxicities in a heretofore unreported presentation of PTSD exacerbation.

AB - Background. Some antiretrovirals has been reported to cause a wide range of psychiatric symptoms. However, reappearance of post-traumatic stress disorder (PTSD) symptoms has not been described in relation to these medications. Design. Case report. Settings. The Boston Medical Center, a tertiary care academic centre. Findings. Two HIV-infected refugees re-experienced symptoms of PTSD after starting therapy with efavirenz (EFV) and zidovudine (ZDV). The two patients had no typical factors present to account for the PTSD exacerbation. In both patients, the symptoms of PTSD gradually subsided to baseline within the first 4 weeks of antiretroviral treatment. Conclusions. We believe that EFV, a non-nucleoside reverse transcriptase inhibitor, with ZDV, may be manifesting its known neuropsychiatric toxicities in a heretofore unreported presentation of PTSD exacerbation.

KW - Efavirenz

KW - HIV infection

KW - Post-traumatic stress disorder

KW - Torture

UR - http://www.scopus.com/inward/record.url?scp=0041631023&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041631023&partnerID=8YFLogxK

U2 - 10.1046/j.1468-1293.2003.00160.x

DO - 10.1046/j.1468-1293.2003.00160.x

M3 - Article

C2 - 12859331

AN - SCOPUS:0041631023

VL - 4

SP - 302

EP - 304

JO - HIV Medicine

JF - HIV Medicine

SN - 1464-2662

IS - 3

ER -